Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 28, 2024, 1:10 AM CST for Crawford County, Lawrence County, Illinois. It was in force for 22 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2024, 1:10 AM CST (07:10 UTC)
- Expired
- Feb 28, 2024, 1:32 AM CST
- In force
- 22 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, IL, Lawrence County, IL
The radar
The Evansville,IN radar (KVWX), 62 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 1:12 AM CST | HAIL 1 | 1 E Sumner, IL | Near Red Hills State Park. Relayed by Lawrence Co. EMA. |
| Feb 28, 1:23 AM CST | TSTM WND GST 50 | Lawrenceville Airport, IL | ASOS station KLWV Lawrenceville AP. |
| Feb 28, 1:23 AM CST | NON-TSTM WND GST 49 | Lawrenceville Airport, IL | ASOS station KLWV Lawrenceville AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 9:29 PM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
757
WUUS53 KILX 280710
SVRILX
ILC033-101-280745-
/O.NEW.KILX.SV.W.0007.240228T0710Z-240228T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
110 AM CST Wed Feb 28 2024
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Lawrence County in southeastern Illinois...
Southeastern Crawford County in east central Illinois...
* Until 145 AM CST.
* At 110 AM CST, a severe thunderstorm was located near Chauncey, or
8 miles northwest of Lawrenceville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lawrenceville Vincennes Airport around 120 AM CST.
Russellville around 125 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 500 AM CST for southeastern
and east central Illinois.
&&
LAT...LON 3868 8754 3868 8791 3885 8791 3887 8792
3896 8751 3890 8752 3889 8754 3888 8753
3886 8755 3885 8753 3882 8753 3879 8750
3877 8751 3876 8750 3874 8750
TIME...MOT...LOC 0710Z 258DEG 45KT 3879 8782
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
251 follow-up statement
333
WWUS53 KILX 280732
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
132 AM CST Wed Feb 28 2024
ILC033-101-280742-
/O.CAN.KILX.SV.W.0007.000000T0000Z-240228T0745Z/
Lawrence-Crawford-
132 AM CST Wed Feb 28 2024
...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE AND SOUTHEASTERN
CRAWFORD COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 AM CST for southeastern
and east central Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
&&
LAT...LON 3868 8754 3868 8791 3885 8791 3887 8792
3896 8751 3890 8752 3889 8754 3888 8753
3886 8755 3885 8753 3882 8753 3879 8750
3877 8751 3876 8750 3874 8750
TIME...MOT...LOC 0729Z 258DEG 45KT 3885 8747
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 11:17 PM CST, 1 hour 53 minutes earlier. Its key messages:
- Strong to severe thunderstorms remain possible this evening, mainly in the north early this evening and in the southeast later this evening, with all hazards (isolated tornadoes, large hail, and damaging winds) likely. SPC maintains a slight risk (level 2 of 5) in our north and southeast for the rest of the day. An enhanced risk (level 3 of 5) is on the edges of our north and southeast as well.
- Strong gusty northwest winds will increase tonight after a cold front moves into the area. Gusts will reach 35 to around 45 mph from 9 pm tonight through the overnight hours.
- Much colder temperatures will follow the cold frontal passage tonight, dropping into the 20s by morning. This will be around 50 degrees colder than this afternoon's highs, which have been in the lower to middle 70s. Combined with the strong winds, wind chills will reach into the single digits over most of the area.
Area forecast discussion, Feb 27, 11:17 PM CST, 1 hour 53 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1117 PM CST Tue Feb 27 2024 .KEY MESSAGES... - Strong to severe thunderstorms remain possible this evening, mainly in the north early this evening and in the southeast later this evening, with all hazards (isolated tornadoes, large hail, and damaging winds) likely. SPC maintains a slight risk (level 2 of 5) in our north and southeast for the rest of the day. An enhanced risk (level 3 of 5) is on the edges of our north and southeast as well. - Strong gusty northwest winds will increase tonight after a cold front moves into the area. Gusts will reach 35 to around 45 mph from 9 pm tonight through the overnight hours. - Much colder temperatures will follow the cold frontal passage tonight, dropping into the 20s by morning. This will be around 50 degrees colder than this afternoon's highs, which have been in the lower to middle 70s. Combined with the strong winds, wind chills will reach into the single digits over most of the area. && .UPDATE... Issued at 831 PM CST Tue Feb 27 2024 The severe threat for areas north of interstate 74 has ended for the night. Now the area of interest is near and south of a Shelby to Edgar county line. A line of strong thunderstorms is expected to form along the cold front as it moves through southeastern Illinois. Currently, the cold front has just passed the interstate 55 corridor, with temperatures dropping significantly behind it. Delaney && .SHORT TERM... (Through Late Wednesday Night) Issued at 325 PM CST Tue Feb 27 2024 A strong synoptic system will move into the area late this afternoon and bring several weather concerns to the CWA from this evening and during the overnight hours. A tight moisture gradient has developed along northern IL into northern MO and southern IA this afternoon and appears looking at vis satellite imagery that some agitate CU has begun to develop, possibly indicating the area of initial development for later this afternoon. CAMs have fluctuated today on location of initial development but have also included northeast parts of the CWA...Champaign and Vermilion counties. Storms look to develop and then move northeast away from the CWA after several hours. CAMs have also shown another area of development in our far southeast as well...also highlighted by the enhanced outlook are from SPC. Unfortunately, the airmass in-between these two areas appears to be capped, as evident on the U of I observed sounding and HiRes guidance forecast soundings. The area of convection in our southeast will likely continue into the night as the cold front approaches from the northwest and west. The temp gradient behind this front is very tight and the CAA is quite impressive. This should bring very strong winds to the area during the evening and into the overnight hours. Guidance suggests that winds of 35 to 40 mph is likely. However, some ensemble members should possibility of winds of around 45 mph part of the time. Though this may only occur for several hours this evening and possibly overnight, have gone ahead and issued a wind advisory from 9pm to 6 am tomorrow for the northern parts of the CWA...from Fulton to Mclean Co and to the north. Record highs have been seen today and it will be a huge shock to see temps fall around 50 degrees by tomorrow morning. The strong winds tonight will also cause wind chills in the single digits and lower teens over most of the area. Tomorrow, winds will be on the decrease as the cold high pressure quickly pulls away from the area. Highs tomorrow will get above freezing, but only into the middle to upper 30s. Temps tomorrow night will be cold again and very similar to tonights. The only positive will be winds will be light enough so that wind chills will not be bad. Auten .LONG TERM... (Thursday through Next Tuesday) Issued at 325 PM CST Tue Feb 27 2024 The main item in the extended is how fast the temps will return to above normal for the last half of the week, into the weekend and in the beginning of next week. Highs will reach back into the 60s and 70s for Sat through Mon. The warmer temps also mean and return to southerly winds and likely some unsettled weather. The chance of rain will return the beginning of next week after and decent stretch of dry weather. Auten && .AVIATION... (For the 06z TAFs through 06z Wednesday Night) Issued at 1116 PM CST Tue Feb 27 2024 A strong cold front has cleared the central IL terminals. Post- frontal WNW winds gusting 28-32 kt will be persistent through midday Wednesday, then slowly taper during the afternoon with gusts diminishing around sunset. An area of showers and isolated thunderstorms will affect KSPI-KDEC-KCMI for the next couple hours. After that, a few hours of snow will affect areas primarily near and west of I-55 with a period of MVFR to IFR conditions. Clearing skies are forecast from the west between 12-14z, then remaining VFR through 06z. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM CST Wednesday for ILZ027>031-036>038. &&
Hazardous weather outlook, Feb 27, 3:23 PM CST, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 323 PM CST Tue Feb 27 2024 ILZ027>031-036>038-281200- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 323 PM CST Tue Feb 27 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible (20 to 30 percent chance) this evening, primarily between 5 PM and 9 PM. Some storms could become severe. Large hail and damaging wind gusts are the primary risks, but a tornado can't be ruled out. Northwest wind gusts 45 to 50 mph will develop this evening and continue to sunrise, creating difficult travel for high profile vehicles. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind chills will drop into the single digits Wednesday morning. Northwest winds will gust 30 to 40 mph on Wednesday, creating difficult travel for high profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 9 pm. ILZ040>057-061-281200- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby- 323 PM CST Tue Feb 27 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible (10 to 30 percent chance) this evening, primarily between 5 PM and 9 PM. Some storms could become severe. Large hail and damaging wind gusts are the primary risks, but a tornado can't be ruled out. Northwest wind gusts 40 to 45 mph will develop this evening and continue overnight, creating difficult travel for high profile vehicles. A dusting of snow is possible overnight, mainly on grassy and elevated surfaces. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind chills will drop into the single digits Wednesday morning. Northwest winds will gust 35 to 40 mph on Wednesday, creating difficult travel for high profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 9 pm. ILZ062-063-066>068-071>073-281200- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 323 PM CST Tue Feb 27 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible (30 to 60 chance) this evening, primarily between 8 PM and midnight. Some storms could become severe. Large hail and damaging wind gusts are the primary risks, but a tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind chills will drop into the teens Wednesday morning. Northwest winds will gust 30 to 40 mph on Wednesday, creating difficult travel for high profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 8 pm and midnight. 37
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 11:45 PM CST | Tornado Warning | ILX | Clark, Crawford, Cumberland, Jasper | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.